8-year-old Jake Steinbrecher Killed By Pharmaceutical Error
In the modern day of pharmaceutical advancements, hearing about cases of deaths due to medical error is simply unforgivable. Take the story of Jake Steinbrecher from Loveland, Colorado, who died after his pharmacist allegedly made a mistake mixing his medicine for hyperactivity.Advertisement
According to a report from The Denver Channel, Jake has been taking medication to alleviate hyperactivity, only to find out that the pharmacist erroneously prescribed the wrong dosage, which was 1,000 times the required dosage Jake should have been given.
It was reported that November last year, mother Caroline noticed something odd about Jake, which prompted them to rush him to the hospital. Doctors told them that Jake’s brain had swelled, allegedly caused by the excessive dosage.
Reports showed that instead of getting only .03mg of the Clonidine, a medicine used to treat ADHD symptoms and high blood pressure, Jake received 30mg from a pharmacist from the Good Day Pharmacy in Loveland, Colorado.
Although Jake survived the first reaction to the excessive dosage last November, the family did not expect the worst. Last month, when Jake was rushed back to the hospital, the two-year-old didn’t make it.
“It wasn’t a mistake, it was sentinel error. How could somebody do that? How there was no other way to make sure the medicine was mixed correctly before it was out the door other than the say-so of the pharmacist who made it?” Caroline asked, as quoted by The Denver Channel.
According to a report from the Institute of Medicine (IOM) via the U.S. Food and Drug Administration (FDA), there were at least 7,000 deaths linked to medication error across the U.S. each year. But the FDA said that the error should not and cannot be blamed on one person.
“But it’s important to recognize that such errors are due to multiple factors in a complex medical system. In most cases, medication errors can’t be blamed on a single person,” Paul Seligman, M.D., director of the FDA’s Office of Pharmacoepidemiology and Statistical Science, said.
Some of the factors Seligman identified which could contribute to erroneous medication include poor communication, misinterpreted handwriting, drug name confusion, confusing drug labels, labeling, and packaging; also included are lack of employee knowledge and lack of patient understanding about a drug’s directions.